In rare cases, eosinophilic granulomatosis with polyangiitis (EGPA) may serve as a trigger for thrombotic microangiopathy (TMA), a disease that affects the smallest blood vessels in the body and often involves blood clots, a case report suggests.
It remains unclear why these two rare disorders may be interconnected. However, a common underlying biological mechanism, such as damage to blood vessels, may hold the answer, researchers believe.
The case study, “Thrombotic microangiopathy in a patient with eosinophilic granulomatosis with polyangiitis: case-based review,” was published in the journal Rheumatology International.
TMA comprises a heterogeneous group of life-threatening disorders characterized by the destruction of red blood cells and formation of clots with cell debris. These features can block small blood vessels, leading to poor blood supply to tissues and organs, affecting particularly the kidneys and brain.
While TMAs can be caused directly by genetic mutations, treatment toxicities, or immune-mediated events, they also may appear as a complication of systemic illnesses. Those illnesses include cancer, infections, stem cell or organ transplants, autoimmune diseases, and pregnancy-associated syndromes.
Spanish researchers now presented the case of a 75-year-old man who developed TMA likely triggered by EGPA, a subtype of ANCA-associated vasculitis.
The man was diagnosed with severe persistent bronchial asthma and sinusopathy (inflammation of the cavities around the nasal passages). At that time he received low-dose prednisone, bronchodilators, and montelukast to prevent asthma attacks.
However, one-and-a-half years later he was admitted to the hospital due to fever, generalized discomfort, arthritis of the wrists and fingers, generalized muscle stiffness and pain, and worsening breathing difficulties.
The patient had an altered breathing pattern, and changes in lung tissues and immune cell infiltration confirmed in chest X-rays and computed tomography, which made clinicians suspect EGPA. The patient received intravenous methylprednisolone, which resolved the fever and musculoskeletal symptoms, and reduced the rash, breathing difficulty, and lung infiltrates.
Despite these improvements, the patient began to experience symptoms of microangiopathic hemolytic anemia and thrombocytopenia (MAHAT), including low levels of red blood cells and platelets, with evidence of red blood cell rupture and debris. Proteins in urine also were elevated, suggestive of impaired renal function.
Physicians found no infections that could explain the symptoms and diagnosed the patient as having TMA. He started treatment with pulsed methylprednisolone, cyclophosphamide, and plasmapheresis (to clean the body of potentially harmful proteins), which improved his symptoms and restored his renal function.
In an attempt to identify the causes for TMA, researchers conducted a genetic analysis. While no disease-related mutation was found, the patient had a CFHR5 gene variant that has been linked to increased risk for complement-mediated TMA.
“It is reasonable to suggest that when a predisposing genetic background exists, EGPA could act as a trigger for the development of TMA through the interrelationship between the activation of the complement system and the associated endothelial [blood vessel] damage,” researchers wrote.
The underlying mechanism that could interconnect the two disorders is poorly understood. However, blood vessel inflammation and damage could be at the core of the association. After a literature review, the team found only three other cases of patients diagnosed with TMA and EGPA simultaneously.
“Despite its rarity, this complication should be taken into consideration in the differential diagnosis and management of patients with systemic vasculitis, and particularly in those with EGPA,” investigators concluded.
Additional studies are now warranted to identify the precise biological mechanisms involved in these life-threatening conditions, and to find ways to improve care and outcomes of these patients.